Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 185, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 18, 2019, 1:05 AM CDT for Freeborn County, Steele County, Minnesota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2019, 1:05 AM CDT (06:05 UTC)
- Expired
- Aug 18, 2019, 1:30 AM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 107 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 1:09 AM CDT | TSTM WND DMG | 2 N Albert Lea, MN | TREE DOWN ON POWERLINE WITH TREE ON FIRE - DELAYED REPORT, TIME ESTIMATED FROM RADAR. |
| Aug 18, 1:18 AM CDT | TSTM WND DMG | Owatonna, MN | ONE LARGE BRANCH AND SEVERAL SMALLER BRANCHES DOWN. TIME ESTIMATED FROM RADAR. TWITTER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 10:16 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1807 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WUUS53 KMPX 180605 SVRMPX MNC047-147-180630- /O.NEW.KMPX.SV.W.0185.190818T0605Z-190818T0630Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Twin Cities/Chanhassen MN 105 AM CDT Sun Aug 18 2019 The National Weather Service in The Twin Cities has issued a * Severe Thunderstorm Warning for... Freeborn County in south central Minnesota... Steele County in south central Minnesota... * Until 130 AM CDT. * At 105 AM CDT, severe thunderstorms were located along a line extending from near Morristown to near Ellendale to near Rice Lake, moving east at 50 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Owatonna, Albert Lea, Blooming Prairie, Medford, Clarks Grove, Ellendale, Glenville, Geneva, London, Hollandale, Hayward and Lemond. This includes the following highways... Interstate 35 between mile markers 1 and 49. Interstate 90 between mile markers 156 and 173. U.S. Highway 14 between mile markers 166 and 182. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4419 9341 4419 9305 4350 9305 4350 9341 TIME...MOT...LOC 0605Z 267DEG 44KT 4415 9341 4388 9334 4341 9346 HAIL...<.75IN WIND...60MPH $$ JRB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:47 AM CDT, 18 minutes earlier.
Area forecast discussion, Aug 18, 12:47 AM CDT, 18 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1247 AM CDT Sun Aug 18 2019 .UPDATE... Issued at 1215 AM CDT Sun Aug 18 2019 Updated to include 06z aviation discussion below. && .SHORT TERM...(This evening through Sunday night) Issued at 313 PM CDT Sat Aug 17 2019 Confidence is high that we will see a line of thunderstorms work across southern MN and western WI tonight. These storms are expected to move into western MN around 9/10pm tonight. When they get to the state, the combination of its parent mid level wave taking on a negative tilt and a strong push of dry air from the west will help accelerate these storms across the area, with 30-40 kt storm motions likely. Though we do see favorable severe parameters, with muCAPE in excess of 2k j/kg in southern MN and effective bulk shear of 30-40 kts, the time of day will be a limiting factor in the severe threat. Current expectations is that this will be a primarily "SPS event", with plenty of wind gusts of 40-50mph and some hail up to penny size. However, with things like cell mergers, temporary bowing segments, and other mesoscale factors, we'll likely see a few storms briefly pulse up into severe levels, but a widespread significant severe weather event is not expected and the Day 1 SPC convective outlook of a slight risk south of I-94 in MN adequately covers our severe potential tonight. Behind this line of storms, we'll actually see some cold advection, which means will likely have a band of stratocu in its wake that will clear out from west to east Sunday morning, leaving behind a beautiful Sunday afternoon with temperatures in the 70s and low humidity. The dry air we see coming in on Sunday will have two impacts for Sunday night. With high pressure moving overhead, we'll see light winds and clear skies, so excellent radiational cooling conditions will allow temperatures to drop into the 50s Monday morning, with some pockets getting into the upper 40s as well. That dry air coming in on Sunday also looks to limit the fog potential Monday morning, with just some patchy fog expected in western WI near bodies of water and in river valleys, so nothing widespread. .LONG TERM...(Monday through Saturday) Issued at 313 PM CDT Sat Aug 17 2019 High pressure resides over the region Monday, with dry conditions and warmer temperatures expected as southerly flow picks up on the backside of the high. A cold front drops south through the Upper Midwest overnight Monday night into Tuesday, but the chances widespread precipitation along the front look to be decreasing as the forcing from the upper-level low remains well to our north, and models have trended much weaker with a shortwave over southern Minnesota/Iowa. Some isolated to scattered activity along the front still looks possible but precipitation amounts should be light, and I would not be surprised to see most of the CWA remain dry. Cool Canadian high pressure moves in behind this front, with dry conditions and below-normal temperatures expected Wednesday and Thursday. Warmer temperatures are expected Friday into saturday as the high settles over the eastern US and southerly flow picks up on the back side. The GFS and ECMWF have both trended warmer and more humid Saturday with highs in the upper 80s and the GEFS/EPS ensemble means show this potential as well. However, they are both the two warmest outliers out of the synoptic models so will stay close to the blended guidance until this tend becomes more established. Precipitation chances increase as well as the jet stream oscillates over the Upper Midwest, but confidence in timing of any jetstreak/shortwaves remains low so will keep PoPs low. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1215 AM CDT Sun Aug 18 2019 Large area of convection, including a highly visible mesolow on KMPX radar imagery, continues to spread eastward over southern MN on into western WI. Conditions within the convection will reach MVFR and potentially IFR, mainly due to visibility. Post- convection, ceilings are dropping down into IFR levels but there is some uncertainty if IFR ceilings will be reached in eastern MN and western WI so have gone as low as MVFR at this time and can amend if necessary. Conditions then steadily improve mainly after daybreak Sunday morning, reaching VFR with clearing skies. Winds will swing around to NW post-convection, but could reach speeds of 30-40kt during convection. KMSP...Still looking for best timing to be 06z-10z (so an overnight event with low traffic numbers). IFR conditions likely during overnight convection, mainly due to visibility. Behind the convection, MVFR ceilings, including under 1700ft, likely during the Sunday morning push then gradual improvement thru the day. /OUTLOOK FOR KMSP/ Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts. Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts. Wed...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && UPDATE...JPC SHORT TERM...MPG LONG TERM...ETA AVIATION...JPC
Hazardous weather outlook, Aug 17, 2:29 PM CDT, 10 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 229 PM CDT Sat Aug 17 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 229 PM CDT Sat Aug 17 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms will move into western Minnesota this evening, tracking into western Wisconsin late tonight. Strong to severe thunderstorms will be possible, with damaging wind and torrential rainfall being the primary threats. The risk for severe weather will be greatest south of I-94 in Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a small chance for thunderstorms Monday night into Tuesday. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight.
In the hours before
Local storm report, Aug 18, 12:29 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM TSTM WND DMG HANSKA 44.15N 94.49W
08/18/2019 BROWN MN TRAINED SPOTTER
2-3 INCH DIAMETER BRANCHES DOWN.
&&
TDHLocal storm report, Aug 18, 12:30 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND DMG WINNEBAGO 43.77N 94.17W
08/18/2019 FARIBAULT MN TRAINED SPOTTER
6-8 INCH DIAMETER BRANCH DOWN.
&&
TDHLocal storm report, Aug 18, 12:47 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 AM CDT SUN AUG 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM TSTM WND GST 3 ESE FAIRMONT 43.63N 94.42W
08/18/2019 M55 MPH MARTIN MN AWOS
AWOS STATION KFRM FAIRMONT AP.
&&
TDHSpecial weather statement, Aug 18, 12:51 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1251 AM CDT Sun Aug 18 2019
MNZ082-083-091-092-180645-
Blue Earth-Watonwan-Martin-Faribault-
1251 AM CDT Sun Aug 18 2019
...WESTERLY WINDS NEAR 40 MPH ACROSS SOUTHERN MINNESOTA...
.Westlery winds near 40 mph can be expected to last around
an hour after the main line of thunderstorms passes through.
LAT...LON 4366 9485 4409 9486 4411 9418 4396 9405
4365 9414
TIME...MOT...LOC 0548Z 257DEG 47KT 4386 9498
JRBSpecial weather statement, Aug 18, 12:58 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1258 AM CDT Sun Aug 18 2019
MNZ076-077-180645-
Le Sueur-Rice-
1258 AM CDT Sun Aug 18 2019
...A LINE OF STORMS WILL AFFECT LE SUEUR AND RICE COUNTIES...
At 1258 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Le Sueur to near Elysian. Movement
was northeast at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Faribault, New Prague, Le Sueur, Lonsdale, Montgomery, Le Center,
Waterville, Webster, Morristown, Henderson, Elysian and Warsaw.
This includes the following highways...
Interstate 35 between mile markers 50 and 74.
U.S. Highway 169 between mile markers 79 and 84.
LAT...LON 4424 9377 4424 9381 4433 9395 4434 9393
4439 9396 4451 9388 4454 9391 4454 9328
4447 9328 4447 9322 4421 9318 4419 9328
4420 9375
TIME...MOT...LOC 0558Z 229DEG 43KT 4445 9398 4422 9364
JRBSpecial weather statement, Aug 18, 1:02 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
102 AM CDT Sun Aug 18 2019
MNZ085-093-180645-
Steele-Freeborn-
102 AM CDT Sun Aug 18 2019
...A LINE OF STORMS WILL AFFECT FREEBORN AND STEELE COUNTIES...
At 102 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Morristown to near Hartland to Lake
Mills. Movement was east at 40 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Owatonna, Albert Lea, Blooming Prairie, Medford, Clarks Grove,
Ellendale, Glenville, Geneva, Emmons, London, Hollandale and Hayward.
This includes the following highways...
Interstate 35 between mile markers 1 and 49.
Interstate 90 between mile markers 151 and 173.
U.S. Highway 14 between mile markers 166 and 182.
LAT...LON 4380 9343 4385 9343 4385 9341 4420 9340
4419 9305 4350 9305 4350 9358
TIME...MOT...LOC 0602Z 273DEG 35KT 4416 9347 4379 9342 4344 9354
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 7:04 PM CDT | Special Weather Statement | MPX | Stevens | 56 min |
| Aug 17, 7:15 PM CDT | Special Weather Statement | MPX | Lac qui Parle | 45 min |
| Aug 17, 7:59 PM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Swift | 31 min |
| Aug 17, 8:06 PM CDT | Special Weather Statement | MPX | Chippewa, Douglas, Lac qui Parle, Pope, Stevens, Swift and 1 more | 54 min |
| Aug 17, 8:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Lac qui Parle | 47 min |
| Aug 17, 9:01 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Yellow Medicine | 59 min |
| Aug 17, 9:47 PM CDT | Special Weather Statement | MPX | Kandiyohi, Meeker, Morrison, Renville, Stearns | 58 min |
| Aug 17, 10:32 PM CDT | Special Weather Statement | MPX | Carver, McLeod, Sherburne, Wright | 58 min |
| Aug 17, 11:26 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Watonwan | 49 min |
| Aug 17, 11:28 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 62 min |
| Aug 17, 11:46 PM CDT | Special Weather Statement | MPX | Redwood | 44 min |
| Aug 18, 12:03 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault | 57 min |
| Aug 18, 12:11 AM CDT | Special Weather Statement | MPX | Nicollet | 49 min |
| Aug 18, 12:34 AM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Waseca | 41 min |
| Aug 18, 12:39 AM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 36 min |
| Aug 18, 12:51 AM CDT | Special Weather Statement | MPX | Martin, Watonwan | 54 min |
| Aug 18, 12:58 AM CDT | Special Weather Statement | MPX | Le Sueur, Rice | 47 min |
| Aug 18, 1:02 AM CDT | Special Weather Statement | MPX | Freeborn, Steele | 43 min |
| Aug 18, 1:19 AM CDT | Special Weather Statement | MPX | Goodhue | 41 min |
| Aug 18, 1:39 AM CDT | Special Weather Statement | MPX | Carver, Hennepin, Ramsey | 2 hr |
| Aug 18, 2:06 AM CDT | Areal Flood Warning | MPX | Anoka, Carver, Hennepin, Ramsey | 114 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.